Journal d’Analyse Mathématique

, Volume 85, Issue 1, pp 339–369 | Cite as

Fat sets and pointwise boundary estimates forp-harmonic functions in metric spaces

  • Jana Björn
  • Paul MacManus
  • Nageswari Shanmugalingam
Article

Abstract

We extend a result of John Lewis [L] by showing that if a doubling metric measure space supports a (1,q0)-Poincaré inequality for some 1<q0<p, then every uniformlyp-fat set is uniformlyq-fat for someq<p. This bootstrap result implies the Hardy inequality for Newtonian functions with zero boundary values for domains whose complements are uniformly fat. While proving this result, we also characterize positive Radon measures in the dual of the Newtonian space using the Wolff potential and obtain an estimate for the oscillation ofp-harmonic functions andp-energy minimizers near a boundary point.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Bj] J. Björn,Boundary continuity for quasi-minimizers on metric spaces, Preprint (2000).Google Scholar
  2. [C] J. Cheeger,Differentiability of Lipschitz functions on measure spaces, Geom. Funct. Anal.9 (1999), 428–517.MathSciNetMATHCrossRefGoogle Scholar
  3. [FHK] B. Franchi, P. Hajłasz and P. Koskela,Definitions of Sobolev classes on metric spaces, Ann. Inst. Fourier (Grenoble)49 (1999), 1903–1924.MathSciNetMATHCrossRefGoogle Scholar
  4. [HaK] P. Hajłasz and P. Koskela,Sobolev met Poincaré, Mem. Amer. Math. Soc.145 (2000).Google Scholar
  5. [HW] L. I. Hedberg and T. Wolff,Thin sets in nonlinear potential theory, Ann. Inst. Fourier (Grenoble)33 (1983), 161–187.MathSciNetMATHCrossRefGoogle Scholar
  6. [HKM] J. Heinonen, T. Kilpeläinen and O. Martio,Nonlinear Potential Theory of Degenerate Elliptic Equations, Oxford University Press, Oxford, 1993.MATHGoogle Scholar
  7. [HeK] J. Heinonen and P. Koskela,Quasiconformal maps in metric spaces with controlled geometry, Acta Math.181 (1998), 1–61.MathSciNetMATHCrossRefGoogle Scholar
  8. [KaSh] S. Kallunki and N. Shanmugalingam,Modulus and continuous capacity, Ann. Acad. Sci. Fenn. Math. (to appear).Google Scholar
  9. [KL] J. Kinnunen and V. Latvala,Lebesgue points for Sobolev functions on metric measure spaces, Preprint (2000).Google Scholar
  10. [KM1] J. Kinnunen and O. Martio,The Sobolev capacity on metric spaces, Ann. Acad. Sci. Fenn. Math.21 (1996), 367–382.MathSciNetMATHGoogle Scholar
  11. [KM2] J. Kinnunen and O. Martio,Hardy’s inequalities for Sobolev functions, Math. Res. Lett.4 (1997), 489–500.MathSciNetMATHGoogle Scholar
  12. [KiSh] J. Kinnunen and N. Shanmugalingam,Quasi-minimizers on metric spaces, Preprint (1999).Google Scholar
  13. [KMc] P. Koskela and P. MacManus,quasiconformal mappings and Sobolev spaces, Studia Math.131 (1998), 1–17.MathSciNetMATHGoogle Scholar
  14. [Ku] A. Kufner,Weighted Sobolev Spaces, Wiley, New York, 1985MATHGoogle Scholar
  15. [L] J. Lewis,Uniformly fat sets, Trans. Amer. Math. Soc.308 (1988), 177–196.MathSciNetMATHCrossRefGoogle Scholar
  16. [LM] P. Lindqvist and O. Martio,Two theorems of N. Wiener for solutions of quasilinear elliptic equations, Acta Math.155 (1985), 153–171.MathSciNetMATHCrossRefGoogle Scholar
  17. [Li] J.-L. Lions,Quelques méthodes de résolution des problémes aux limites non linéaires, Dunod, Paris, 1969.MATHGoogle Scholar
  18. [M1] V. Maz’ya.Regularity at the boundary of solutions of elliptic equations and conformal mapping, Dokl. Akad. Nauk SSSR150:6 (1963), 1297–1300 (in Russian); English transl.: Soviet Math. Dokl.4: 5 (1963), 1547–1551.MathSciNetGoogle Scholar
  19. [M2] V. Maz’ya,On the continuity at a boundary point of solutions of quasi-linear elliptic equations, Vestnik Leningrad. Univ.25: 13 (1970), 42–55 (in Russian); English transl.: Vestnik Leningrad Univ. Math.3 (1976), 225–242.MathSciNetMATHGoogle Scholar
  20. [Mi] P. Mikkonen,On the Wolff potential and quasilinear elliptic equations involving measures, Ann. Acad. Sci. Fenn., Math. Dissertationes104 (1996).Google Scholar
  21. [MV] V. Miklyukov and M. Vuorinen,Hardy’s inequality for W 01,p -functions on Riemannian manifolds, Proc. Amer. Math. Soc.127 (1999), 2745–2754.MathSciNetMATHCrossRefGoogle Scholar
  22. [Ru1] W. Rudin,Real and Complex Analysis, 3rd edn., McGraw-Hill, New York, 1987.MATHGoogle Scholar
  23. [Ru2] W. Rudin,Functional Analysis, 2nd edn., McGraw-Hill, New York, 1991.MATHGoogle Scholar
  24. [Se] S. Semmes,Finding curves on general spaces through quantitative, topology with applications to Sobolev and Poincaré inequalities. Selecta Math.2 (1996) 155–295.MathSciNetMATHCrossRefGoogle Scholar
  25. [Sh1] N. Shanmugalingam,Newtonian spaces: An extension of Sobolev spaces to metric measure spaces, Rev. Mat. Iberoamericana16 (2000), 243–279.MathSciNetMATHCrossRefGoogle Scholar
  26. [Sh2] N. Shanmugalingam,Harmonic functions on metric spaces, Illinois J. Math. (to appear).Google Scholar
  27. [Wa] A. Wannebo,Hardy inequalities, Proc. Amer. Math. Soc.109 (1990), 85–95.MathSciNetMATHCrossRefGoogle Scholar
  28. [Wi] N. Wiener,The Dirichlet problem, J. Math. Phys.3 (1924), 127–146.MATHGoogle Scholar
  29. [Yo] K. Yosida,Functional Analysis, Springer-Verlag, Berlin-New York, 1980.MATHCrossRefGoogle Scholar

Copyright information

© The Hebrew University Magnes Press 2001

Authors and Affiliations

  • Jana Björn
    • 1
  • Paul MacManus
    • 2
  • Nageswari Shanmugalingam
    • 3
  1. 1.Department of MathematicsLund Institute of TechnologyLundSweden
  2. 2.Department of MathematicsPhillips Exeter AcademyExeterUSA
  3. 3.Department of MathematicsUniversity of Texas at AustinAustinUSA

Personalised recommendations